Synthetic drugs: Death toll rises to 75 as toxic epidemic rages on

Author
Newstalk ZB / Anna Leask, NZ Herald,
Publish Date
Tue, 10 Sep 2019, 11:32AM
The Chief Coroner says the drug has claimed as many as 75 lives since mid-2017. Photo / NZ Herald

Synthetic drugs: Death toll rises to 75 as toxic epidemic rages on

Author
Newstalk ZB / Anna Leask, NZ Herald,
Publish Date
Tue, 10 Sep 2019, 11:32AM

At least 75 people have died after taking synthetic drugs in the last two years - including a father of five who was found dead on a busy Auckland street after consuming the toxic substance.

Chief Coroner Judge Deborah Marshall revealed today that since June 2017 24 people had died as a direct result of synthetic drug toxicity.

The remaining cases, where synthetics are provisionally attributed as the cause of death, were still before Coroners around the country.

The family of a young West Auckland father who died while trying to get help for his synthetics addiction say the numbers are shocking and show the country is still not doing enough to eradicate the fatal drugs.

Chief Coroner Marshall said there were also a number of deaths where, while synthetic drugs contributed, toxicity was not the ultimate cause of death.

One of the deaths was Mt Wellington man Joseph Rakete.

The 47-year-old was found dead on a Queen St footpath in central Auckland in August 2017 after consuming synthetics with his partner and the mother of children aged between 11 and 4.

Soon after they took the drugs a member of the public saw Putara having a seizure and frothing at the mouth.

Chief Coroner Judge Deborah Marshall. Photo / Michael Craig
Chief Coroner Judge Deborah Marshall. Photo / Michael Craig

She was roused and rushed to hospital.

Rakete was dead beside her.

A post mortem examination showed a combination of synthetics, meth, alcohol and cannabis killed Rakete.

Inspector Scott Beard said synthetics were a problem across New Zealand.

The drugs were used by old and young and in cities, suburbs and rural areas.

While police were working hard to crack down on manufacturers and suppliers, synthetics remained a big problem.

"Any death is one too many when it comes to drug use," Beard said.

"Ultimately what we are seeing is that harm not only to the individual users but to their families.

"They suffer the consequences whether there is a hospitalisation or a death."

Beard said in some areas gangs were driving the synthetics trade.

But the gear was so easy to source and sell - and so cheap - that all kinds of people were getting involved.

"It's easy money to make in terms of supply," he said.

"The fact is synthetics are cheap to buy - but they are very addictive."

Beard said the danger was that people never knew what they were getting when purchasing the drugs, how strong they were and what other chemicals or substances were mixed into them.

Detective Inspector Scott Beard. Photo / Nick Reed.
Detective Inspector Scott Beard. Photo / Nick Reed.

"Through the media there was a message put out there about synthetics," he said.

"But is that getting to the right people? Sometimes not... Is it still being used? Yes. Is it still linked to deaths? Yes."

One of the most high profile deaths believed to be linked to synthetics - and still before the Coroner - was 22-year-old Calum Jones.

He died on September 1, 2017 at his family home in Henderson just hours after promising his sister Heather he would not used the drugs that day.

Jones had been battling an addiction to synthetics for years and had only been home from fulltime rehab for one day when he died.

Jonathan Gordon, 23, was later sentenced to community detention and supervision for supplying Jones with the synthetic drugs.

In August the Misuse of Drugs Amendment Bill passed its final reading - giving police discretion to take a health-centred approach, rather than prosecuting those in possession of class A drugs.

Calum Jones died after using synthetic drugs. Photo / supplied
Calum Jones died after using synthetic drugs. Photo / supplied

It also classifies the main substances of synthetic drugs - AMB-FUBINACA and 5F-ADB - as Class A drugs and enabled temporary drug class orders to be issued for emerging substances.

Jones' sister Heather was appalled at the number of deaths linked to synthetics.

"It's horrific that the number can get so high.

"I think by treating this as a class A drug it is a step in the right direction but if people are still dying are we really doing enough?"

The new figures came shortly after the anniversary of Jones' death.

His sister said her family were still reeling.

"I thought this year would be easier but it still hits just as hard."

Jones' mother Lorraine said there was simply not enough education or awareness around synthetics - from the public to health and support services.

Calum Jones' parents, Lorraine and Lewis Jones. Photo / Nick Reed
Calum Jones' parents, Lorraine and Lewis Jones. Photo / Nick Reed

"After the initial 40 death it seemed to get all swept under the carpet," she said.

"People say to me, 'Oh, but it's not happening anymore'. Yes, yes it is, it's just not in the media as much."

Synthetic drugs - the story so far

Since June 2017 75 people have died after consuming synthetic drugs.

Of those, 25 deaths have been confirmed by Coroners as directly resulting from synthetics.

Synthetic drugs - or synnies - are smokable products containing varieties of plant matter that have been infused with synthetic cannabinomimetic substances.

They act in a similar way to cannabinoids naturally found in cannabis such as tetrahydrocannabinol (THC).

Therefore these products were intended to be a legal alternative to cannabis, but are now banned.

Synthetic drugs act on the same brain cell receptors as natural marijuana, but are more likely to cause hallucinations and heart problems.

Synthetic drugs have also been linked to an increased risk of seizures.

Effects include, but are not limited to: decreased motor co-ordination, fast or irregular heartbeat, disassociation, dizziness, paranoia, psychosis.

Use of synthetic drugs in New Zealand has also been linked to renal failure and heart failure.

(Source: alcoholdrughelp.org.nz)

Synthetic drugs - how to helpIf a person who has had synthetics collapses, that person should be immediately shaken to attempt to rouse them.

If the person rouses, that person should be placed in the recovery position and a call made for help.

If the person does not rouse, call for help and commence chest compressions - do not delay.

IF YOU NEED HELP IMMEDIATELY, DIAL 111

Listen Live Here Listen Live on iHeartRadio